Academic Journals Database
Disseminating quality controlled scientific knowledge

Death due to intestinal obstruction in a patient treated with clozapine

ADD TO MY LIST
 
Author(s): NL Abeyasinghe | KMTB Gunathilake | H Gambheera

Journal: Sri Lanka Journal of Psychiatry
ISSN 2012-6883

Volume: 1;
Issue: 2;
Start page: 64;
Date: 2010;
Original page

Keywords: clozapine | intestinal obstruction

ABSTRACT
A 53 year old female diagnosed with long term resistant schizophrenia, ischaemic heart disease and hypertension was treated with 700 mg/day of clozapine. Five months after commencing treatment, she complained of acute onset colicky abdominal pain and nausea with constipation of one days duration. Suspecting intestinal obstruction, she was referred from a psychiatry unit to the casualty ward. On examination, she had a distended abdomen and tenderness. No abdominal masses were detected. A stool softener and lactulose was given. However, five hours later, she died. Autopsy revealed a grossly distended intestine extending from the stomach to the rectum. There were solid and liquid faeculent material commencing from the oesophagus through to the rectum. No mechanical obstruction was evident. A sector of the ileum showed an area of patchy haemorrhage. Histology showed villous atrophy with flattened epithelial cells and fibrosis of the lamina propria. The heart had a few scattered areas of fibrosis. Other macroscopic and microscopic findings were unremarkable. The cause of death was recorded as intestinal obstruction probably induced by clozapine. The literature has reported a prevalence of constipation associated with clozapine ranging from 14-60%. Higher dose schedules and prolonged treatment are contributory factors. Deaths from clozapine have been reported due to intestinal obstruction, aspiration of faeculent matter, perforation and peritonitis and following surgery to decompress the bowel.
RPA Switzerland

Robotic Process Automation Switzerland

    

Tango Rapperswil
Tango Rapperswil